Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Memphis, TN

February 1, 2012Lee County, Phillips County, Arkansas; 5 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 1, 2012, 4:46 PM CST for Lee County, Phillips County, Arkansas; 5 counties in Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 1, 2012, 4:46 PM CST (22:46 UTC)
Expired
Feb 1, 2012, 5:30 PM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 5:20 PM CSTTSTM WND DMGDundee, MSTREES DOWN IN DUNDEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 3:45 PM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS54 KMEG 012246
SVRMEG
ARC077-107-MSC027-107-119-137-143-012330-
/O.NEW.KMEG.SV.W.0042.120201T2246Z-120201T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 530 PM CST

* AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WEST       
  HELENA...AND MOVING EAST AT 35 MPH. LAW ENFORCEMENT REPORTED 70 TO 
  75 MPH ACROSS CENTRAL PHILLIPS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA...
  WEST HELENA AND ST FRANCIS NATIONAL PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR MIDWAY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3466 9014 3442 9014 3450 9068 3471 9054
TIME...MOT...LOC 2246Z 279DEG 31KT 3459 9064

$$
2 follow-up statements
781 
WWUS54 KMEG 012307
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CST WED FEB 1 2012

ARC107-012317-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
PHILLIPS AR-
507 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...

AT 507 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3454 9054 3456 9054 3458 9056 3470 9055
      3466 9014 3442 9014 3448 9058 3452 9057
TIME...MOT...LOC 2307Z 279DEG 31KT 3456 9042

$$

ARC077-MSC027-107-119-137-143-012330-
/O.CON.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
LEE AR-TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-COAHOMA MS-
507 PM CST WED FEB 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR EXTREME NORTH CENTRAL COAHOMA...NORTHWESTERN PANOLA...NORTH
CENTRAL QUITMAN...SOUTHWESTERN TATE...SOUTHERN TUNICA AND
SOUTHEASTERN LEE COUNTIES...

AT 507 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR MAUD...OR 8 MILES EAST OF ST
FRANCIS NATIONAL PARK...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EVANSVILLE...
CLAYTON...MAUD...FOX ISLAND...AUSTIN...HAMLIN...TIBBS...GERLACH
MILL...DOOLEY...JEFFRIES...POWELL...BUXTON...ASKEW AND SAVAGE.

 THIS WARNING ALSO INCLUDES AREAS NEAR MIDWAY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3454 9054 3456 9054 3458 9056 3470 9055
      3466 9014 3442 9014 3448 9058 3452 9057
TIME...MOT...LOC 2307Z 279DEG 31KT 3456 9042

$$
194 
WWUS54 KMEG 012323
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CST WED FEB 1 2012

ARC077-MSC027-012333-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
LEE AR-COAHOMA MS-
523 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL COAHOMA
AND SOUTHEASTERN LEE COUNTIES IS CANCELLED...

AT 523 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3468 9034 3466 9014 3442 9014 3445 9039
TIME...MOT...LOC 2323Z 279DEG 31KT 3454 9025

$$

MSC107-119-137-143-012330-
/O.CON.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-
523 PM CST WED FEB 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHWESTERN PANOLA...NORTH CENTRAL QUITMAN...SOUTHWESTERN TATE
AND SOUTHEASTERN TUNICA COUNTIES...

AT 523 PM CST...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GERLACH
MILL...OR 18 MILES WEST OF SENATOBIA...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIBBS...
GERLACH MILL...DOOLEY...BUXTON...ASKEW AND SAVAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3468 9034 3466 9014 3442 9014 3445 9039
TIME...MOT...LOC 2323Z 279DEG 31KT 3454 9025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 3:20 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 1, 3:20 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST WED FEB 1 2012

.DISCUSSION...

CLOUDS HAVE SCATTERED OUT RATHER WELL EARLY THIS AFTERNOON ACROSS
MUCH OF THE MIDSOUTH. THIS HAS ALLOWED TEMPERATURES TO REACH 70+
DEGREES ACROSS PORTIONS OF NORTHERN MISSISSIPPI WITH DEWPOINTS IN
THE LOW 60S ALONG EAST CENTRAL ARKANSAS AND THE MISSISSIPPI DELTA
REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL
ARKANSAS BASICALLY ALONG A WEAK FRONTAL BOUNDARY. THIS BOUNDARY
WILL CONTINUE TO WORK ITS WAY TO THE EAST THROUGH THE REMAINDER OF
THE AFTERNOON AND EVENING TAPPING INTO A MODERATELY UNSTABLE
ENVIRONMENT. THIS WILL COINCIDE WITH THE PASSING OF A WEAK H5
SHORTWAVE AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE MIDSOUTH. MODEL SOUNDINGS CONTINUE TO DEPICT MID LEVEL LAPSE
RATES AROUND 8 C/KM OVER THE MISSISSIPPI DELTA THIS EVENING AND
NEARLY UNI-DIRECTIONAL SHEAR. THIS COULD YIELD A FEW STRONG TO
SEVERE STORMS WITH LARGE HAIL BEING THE MAIN THREATS.

RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY FILL IN BEHIND THE
PASSING SYSTEM OVERNIGHT AND INTO THURSDAY. SOME PATCHY FOG WILL BE
POSSIBLE OVERNIGHT ACROSS MAINLY NORTHERN MISSISSIPPI WHERE REMAINING
LOW LEVEL MOISTURE AND LIGHTER WINDS MAY YIELD FOG. OTHERWISE
THURSDAY SHOULD BE DRY WITH HIGH TEMPERATURES AROUND 70 ALONG AND
SOUTH OF THE WASHED OUT FRONTAL BOUNDARY.

FRIDAY THROUGH SATURDAY...ANOTHER BROAD H5 TROUGH OVER THE FOUR CORNERS
REGION WILL BEGIN TO SLIDE EAST AND INTO THE GREAT PLAINS.
CONCURRENTLY...THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST
INTO CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
PUSH INTO THE MIDSOUTH FRIDAY MORNING AND BECOME MORE NUMEROUS
FRIDAY AFTERNOON INTO SATURDAY AS A WARM FRONT TRIES TO SURGE
NORTH. MODELS ARE IN BETTER AGREEMENT WITH THIS SYSTEM WITH REGARD
TO TIMING AND INTENSITY. PROXIMITY OF THE BEST UPPER DYNAMICS AND
THE NORTHERN EXTENT OF THE WARM SECTOR ARE THE TWO MAIN LIMITING
FACTORS WITH REGARD TO SEVERE POTENTIAL.

FROM THIS POINT ON THE MODELS BEGIN TO DIVERGE. SUNDAY THROUGH
MIDWEEK NEXT WEEK THE GFS SWEEPS THE SURFACE LOW OFF THE EAST
COAST ABSORBING IT INTO THE MEAN UPPER FLOW. THIS ALLOWS SURFACE
HIGH PRESSURE...DRY CONDITIONS...AND MORE NORMAL TEMPERATURES TO
FILTER ACROSS THE MIDSOUTH. THE ECMWF HOWEVER TRIES TO OCCLUDE THE
SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ESSENTIALLY
STALLING THE COLD FRONT ACROSS THE MIDSOUTH...THUS KEEPING
PRECIPITATION CHANCES FOR THE AREA THROUGH MONDAY. TRENDED WITH
NEIGHBORING OFFICES THROUGH THIS TIME FRAME AWAITING BETTER LONG
TERM MODEL AGREEMENT.

CCD

&&

.AVIATION...

18Z TAF CYCLE

MVFR/VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS AFTERNOON AS A
COLD FRONT APPROACHES THE MID SOUTH AND MOVES THROUGH THE AREA
TONIGHT INTO THURSDAY MORNING. SOME DESTABILIZATION WILL OCCUR
ACROSS THE AREA THIS AFTERNOON/EARLY EVENING TO PRODUCE SHOWERS
AND A FEW THUNDERSTORMS. THUS...WILL KEEP CB/VCTS MENTION IN TAFS THIS
AFTERNOON/EARLY EVENING. AS THE FRONT PUSHES THROUGH THE AREA
TONIGHT. MVFR CONDITIONS ANTICIPATED TO RETURN TONIGHT WITH
IMPROVEMENT TO VFR CONDITIONS THURSDAY MORNING AS NORTHEAST WINDS
INCREASE TO AROUND 7 KTS AND SKIES GRADUALLY CLEAR.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  67  51  67 /  20  10  10  70
MKL  45  67  43  66 /  20   0  10  70
JBR  45  63  44  58 /  10   0  10  70
TUP  52  70  48  67 /  30  10  10  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 1, 3:49 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST WED FEB 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND
SOUTHWEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TO CHARLESTON
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
AND AGAIN SATURDAY.

CCD

In the hours before

Special weather statement, Feb 1, 4:20 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST WED FEB 1 2012

ARZ049-058-MSZ007-012245-
LEE AR-PHILLIPS AR-TUNICA MS-
420 PM CST WED FEB 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MORO AT 420 PM CST...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3487 9102 3484 9046 3461 9059 3469 9106
      3472 9106
TIME...MOT...LOC 2220Z 280DEG 33KT 3475 9094

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 6:16 AM CSTDense Fog AdvisoryMEGClay, Craighead, Greene, Lawrence, Randolph3 hr
Feb 1, 3:55 PM CSTSevere Thunderstorm WarningMEGLee, Phillips50 min
Feb 1, 4:20 PM CSTSpecial Weather StatementMEGLee25 min
Feb 1, 4:25 PM CSTTornado WarningMEGPhillips35 min
Feb 1, 4:31 PM CSTSevere Thunderstorm WarningMEGPhillips44 min
Feb 1, 4:41 PM CSTTornado WarningMEGPhillips49 min
Feb 1, 5:02 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie43 min
Feb 1, 5:11 PM CSTSpecial Weather StatementMEGDeSoto34 min
Feb 1, 5:26 PM CSTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie34 min
Feb 1, 5:33 PM CSTSpecial Weather StatementMEGPanola27 min
Feb 1, 5:40 PM CSTTornado WarningMEGTallahatchie16 min
Feb 1, 5:44 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Tallahatchie, Yalobusha46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.